Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Indianapolis, IN

July 2, 2023Hendricks County, Marion County, Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 2, 2023, 3:20 PM EDT for Hendricks County, Marion County, Morgan County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2023, 3:20 PM EDT (19:20 UTC)
Expired
Jul 2, 2023, 3:45 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hendricks County, IN, Marion County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 11 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:37 PM EDTTSTM WND DMG1 Nw Mooresville, INFour-inch diameter tree branch was blown off a tree just north of the high school. Street flooding on Indiana Street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:05 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WUUS53 KIND 021920
SVRIND
INC063-097-109-021945-
/O.NEW.KIND.SV.W.0101.230702T1920Z-230702T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
320 PM EDT Sun Jul 2 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Morgan County in central Indiana...
  Southeastern Hendricks County in central Indiana...
  Southwestern Marion County in central Indiana...

* Until 345 PM EDT.

* At 320 PM EDT, a severe thunderstorm was located 7 miles west of
  Mooresville, or 23 miles southwest of Indianapolis, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lake Hart around 325 PM EDT.
  Mooresville around 335 PM EDT.
  Plainfield and Camby around 340 PM EDT.

This includes Interstate 70 between mile markers 53 and 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 8636 3963 8624 3963 8625 3960 8625
      3952 8657 3960 8661
TIME...MOT...LOC 1920Z 238DEG 30KT 3959 8650 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
1 follow-up statement
703 
WWUS53 KIND 021942
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
342 PM EDT Sun Jul 2 2023

INC063-097-109-021952-
/O.EXP.KIND.SV.W.0101.000000T0000Z-230702T1945Z/
Morgan IN-Hendricks IN-Marion IN-
342 PM EDT Sun Jul 2 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORGAN...SOUTHEASTERN
HENDRICKS AND SOUTHWESTERN MARION COUNTIES WILL EXPIRE AT 345 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Indiana.

LAT...LON 3976 8636 3963 8624 3963 8625 3960 8625
      3952 8657 3960 8661
TIME...MOT...LOC 1942Z 238DEG 30KT 3969 8630 

$$

White

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:37 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 2, 1:37 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
137 PM EDT Sun Jul 2 2023

.Mesoscale Update...
Issued at 136 PM EDT Sun Jul 2 2023

Satellite shows some higher clouds moving into southwest portions of
central Indiana this afternoon, and this looks to be associated with
a speed max. This will help kick off convection this afternoon,
especially along and south of Interstate 70. Satellite water vapor
imagery is showing dry air above the boundary layer at the moment,
but moisture can be seen across southern Illinois moving toward the
area, which will aid in convective development. Convective
initiation has begun across the Ohio River on the moisture boundary
with additional initiation expected in the coming 2 hours further
north as that plume of moisture advects northeast.

Temperatures in the lower to middle 80s across these areas with
dewpoints in the lower 70s is allowing MUCAPE of 2000 to 3000 J/kg
already. Thus, the storms that do form will have plenty of
instability to work with. DCAPEs were high near and south of the
Ohio River, but some decent values were trying to sneak into the
southern forecast area.

The speed max will add to the shear as well, increasing the threat
for some severe storms.

&&

.Short Term...(This evening through Monday)
Issued at 136 PM EDT Sun Jul 2 2023

* Strong to severe storms possible this afternoon and early this
  evening, especially south

Rest of This Afternoon...

See Mesoscale Updates for the latest.

The upper trough and cold front will work with the instability
building across central Indiana to produce numerous showers and
scattered to numerous thunderstorms. Some severe storms are
possible, mainly south given expected parameters.

Tonight...

Instability will weaken this evening diminishing the severe threat,
and coverage of convection will decrease with loss of instability.
However, with the upper trough and cold front in the area, some
rainfall will be around. Will keep higher chance to low likely PoPs
early this evening, diminishing to just dry or slight chance PoPs
overnight.

With the front and rain, low temperatures will be cooler than last
night's, with lows in the middle to upper 60s expected.

Monday...

The upper trough will still have some influence across the area on
Monday, especially east. Some instability will linger, but not
enough for any severe storms. Will go slight chance or chance PoPs
most areas Monday, with highest PoPs in the afternoon when what
instability there is is maximized.

Highs will be in the lower to middle 80s.

&&

.Long Term...(Monday night through Sunday)
Issued at 136 PM EDT Sun Jul 2 2023

Monday Night Through Tuesday.

Generally dry conditions are expected during the daytime hours on
Tuesday with mostly clear skies but by mid afternoon, diurnal
heating will create a very deep boundary layer with the top of the
PBL around 8000ft.  Winds through this layer will be near calm with
stronger winds up closer to 30kft.  A weak warm nose above the
boundary layer will limit shower or storm development but should
allow for a fairly dense cu field through the early evening hours.
The air above the PBL will also be very dry which further limits the
rain threat for any outdoor afternoon or evening activities.

Wednesday Through Friday.

Rain chances will then ramp up Wednesday into Thursday with the next
expected frontal passage Wednesday night into Thursday.  The bulk of
the forcing with this system will be further north into Minnesota
where the core of the upper level trough is expected, but fairly
good surface and near surface convergence down into Indiana will be
more than enough for scattered to numerous thunderstorms.  Shear
looks fairly meager, but may be just enough to allow for an MCS but
confidence is low at this time.

Saturday and Sunday.

After the frontal passage, quieter weather then looks to set up for
the early weekend with much drier air again filling in behind the
front. Northerly flow will also help keep conditions near to below
normal Saturday.  The next system then will move through the Central
Plains Saturday night with potential impacts to Indiana on Sunday,
but current thoughts are the better chances for precipitation will
remain south of the forecast area.

&&

.Aviation...(18Z TAF Issuance)
Issued at 104 PM EDT Sun Jul 2 2023

Impacts:

* Scattered to numerous convection through early evening

* Wind gusts up to 20kt this afternoon

* MVFR and IFR ceilings returning late tonight

Discussion:

Convection is beginning to fire at the moment and will become more
widespread this afternoon into early evening. Will have predominant
or TEMPO mention at most sites at some point in this period. MVFR or
worse conditions will occur in storms.

Convection will decrease in coverage this evening and overnight as a
cold front passes, but MVFR and some IFR ceilings will build in
behind it. Improvement will occur during Monday morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...50/White
Short Term...50
Long Term...White
Aviation...50
Hazardous weather outlook, Jul 2, 3:11 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
311 PM EDT Sun Jul 2 2023

INZ021-028>031-035>049-051>057-060>065-067>072-031915-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
311 PM EDT Sun Jul 2 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms expected through the early evening hours with the
potential for large hail and damaging winds.

Storm motion will be from the southwest at around 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Storms will return Wednesday afternoon through Thursday night as a
frontal boundary moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be appreciated today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 2, 10:49 AM EDT, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1049 AM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     Tstm Wnd Dmg     5 W Greencastle         39.65N 86.94W
07/01/2023                   Putnam             IN   Public

            Tree over road near intersection of CR125S
            and CR500W. Relayed via social media and
            time estimated from radar.

0711 PM     Hail             5 W Graysville          39.11N 87.65W
07/01/2023  E1.00 inch       Sullivan           IN   Public

            Delayed report. Along SR 154 east of
            Hutsonville.

0900 PM     Flash Flood      Sullivan                39.10N 87.41W
07/01/2023                   Sullivan           IN   911 Call Center

            Several roads with deep standing water or
            flowing water through town. A car was
            stalled in one of the roads.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:04 PM EDTSpecial Weather StatementINDClay26 min
Jul 1, 8:30 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam30 min
Jul 1, 8:43 PM EDTSevere Thunderstorm WarningINDLawrence, Martin32 min
Jul 1, 8:53 PM EDTSpecial Weather StatementINDHendricks37 min
Jul 1, 9:04 PM EDTAreal Flood WarningINDClay, Putnam3 hr
Jul 1, 9:10 PM EDTSpecial Weather StatementINDJackson35 min
Jul 1, 9:33 PM EDTSpecial Weather StatementINDMarion27 min
Jul 1, 9:45 PM EDTSpecial Weather StatementINDJennings30 min
Jul 1, 10:19 PM EDTSpecial Weather StatementINDHancock, Rush, Shelby41 min
Jul 2, 3:10 PM EDTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam35 min
Jul 2, 3:39 PM EDTSpecial Weather StatementINDRandolph36 min
Jul 2, 3:44 PM EDTSpecial Weather StatementINDMarion46 min
Jul 2, 3:46 PM EDTSpecial Weather StatementINDOwen29 min
Jul 2, 3:50 PM EDTSpecial Weather StatementINDLawrence40 min
Jul 2, 3:51 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Johnson, Marion, Morgan, Shelby24 min
Jul 2, 4:08 PM EDTSpecial Weather StatementINDJohnson, Monroe, Morgan37 min
Jul 2, 4:11 PM EDTSevere Thunderstorm WarningINDBrown, Monroe, Morgan34 min
Jul 2, 4:12 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more33 min
Jul 2, 4:22 PM EDTSevere Thunderstorm WarningINDBartholomew, Jackson, Jennings38 min
Jul 2, 4:26 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Shelby34 min
Jul 2, 4:39 PM EDTSevere Thunderstorm WarningINDDecatur, Hancock, Henry, Madison, Rush, Shelby51 min
Jul 2, 4:44 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Johnson, Rush, Shelby31 min
Jul 2, 4:58 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph47 min
Jul 2, 5:12 PM EDTSevere Thunderstorm WarningINDDecatur, Jennings, Rush33 min
Jul 2, 5:14 PM EDTSpecial Weather StatementINDBartholomew, Brown31 min
Jul 2, 5:35 PM EDTSpecial Weather StatementINDJackson25 min
Jul 2, 5:39 PM EDTSpecial Weather StatementINDRandolph36 min
Jul 2, 6:06 PM EDTSpecial Weather StatementINDKnox39 min
Jul 2, 6:23 PM EDTSevere Thunderstorm WarningINDKnox22 min
Jul 2, 6:44 PM EDTSpecial Weather StatementINDDaviess31 min
Jul 2, 6:46 PM EDTSpecial Weather StatementINDMonroe29 min
Jul 2, 6:52 PM EDTSevere Thunderstorm WarningINDMonroe38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.